Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 84, NWS Burlington, VT

July 13, 2007St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 13, 2007, 9:09 AM EDT for St. Lawrence County, New York. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2007, 9:09 AM EDT (13:09 UTC)
Expired
Jul 13, 2007, 10:15 AM EDT
In force
66 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 90 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:36 AM EDTHAIL 0.887 Nw Madrid, NY
Jul 13, 9:40 AM EDTHAIL 0.253 Sw Heuvelton, NYWIND GUSTS OF 40-45 MPH.
Jul 13, 10:00 AM EDTTSTM WND DMGMassena, NYREPORT OF ONE TREE DOWN IN MASSENA, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 131311
SVRBTV
NYC089-131415-
/O.NEW.KBTV.SV.W.0084.070713T1309Z-070713T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
909 AM EDT FRI JUL 13 2007

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LAWRENCE COUNTY IN NORTHERN NEW YORK

* UNTIL 1015 AM EDT.

* AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF LISBON TO
  19 MILES SOUTHWEST OF GOUVERNEUR TO 40 MILES SOUTHWEST OF FOWLER...
  AND MOVING EAST NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DE
  KALB...CHIPMAN...MORLEY...MADRID...CANTON...WEST POTSDAM...
  PYRITES...NORWOOD...RAYMONDVILLE...RUSSELL...SOUTH EDWARDS...
  MASSENA...POTSDAM...WEST PIERREPONT...DEGRASSE...FINE...COLTON...
  STOCKHOLM CENTER...ROOSEVELTOWN...HELENA...SOUTH COLTON...
  WANAKENA...PIERCEFIELD...CRANBERRY LAKE...CHILDWOLD...HORSESHOE
  LAKE...CARRY FALLS RESERVOIR AND HOPKINTON

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. 
REMEMBER...SEVERE THUNDERSTORMS CAN AND DO OCCASIONALLY PRODUCE 
TORNADOES.

LAT...LON 4482 7528 4459 7562 4438 7581 4421 7537
      4406 7505 4411 7456 4423 7457 4498 7473

$$

JMG
2 follow-up statements
000 
WWUS51 KBTV 131348
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
946 AM EDT FRI JUL 13 2007

NYC089-131415-
/O.CON.KBTV.SV.W.0084.000000T0000Z-070713T1415Z/
ST. LAWRENCE NY-
946 AM EDT FRI JUL 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT
FOR ST. LAWRENCE COUNTY...

AT 942 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JUST 
WEST OF MASSENA...SOUTHWEST TO OGDENSBURG...AND SOUTH TO NEAR 
EDWARDS..MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RICHVILLE...DE KALB...RENSSELAER FALLS...EAST DE KALB...CHIPMAN...
PIERREPONT...DE KALB JUNCTION...MORLEY...MADRID...HERMON...
RAYMONDVILLE...POTSDAM...NORWOOD...NORFOLK...MASSENA...HELENA...
CANTON...BRASHER FALLS...WEST STOCKHOLM...WEST POTSDAM...STOCKHOLM
CENTER...PYRITES...NORTH STOCKHOLM...NORTH RUSSELL...HANNAWA FALLS...
BRASHER CENTER...CONVERSE AND WINTHROP. 

RESIDENTS ACROSS SAINT LAWRENCE COUNTY SHOULD BE ALERT FOR RAPIDLY 
CHANGING WEATHER CONDITIONS...AND SEEK SAFE SHELTER SHOULD 
THREATENING WEATHER APPROACH.

LAT...LON 4482 7528 4459 7562 4438 7581 4421 7537
      4406 7505 4411 7456 4423 7457 4498 7473

$$

JMG
000 
WWUS51 KBTV 131415
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EDT FRI JUL 13 2007

NYC089-131424-
/O.EXP.KBTV.SV.W.0084.000000T0000Z-070713T1415Z/
ST. LAWRENCE NY-
1015 AM EDT FRI JUL 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR ST. LAWRENCE COUNTY EXPIRES AT
1015 AM EDT...

THE THUNDERSTORMS THAT PROMPTED THE EARLIER WARNING HAVE WEAKENED. 
HOWEVER...A LINE OF LOCALLY STRONG THUNDERSTORMS CONTINUES TO MOVE 
ACROSS THE EASTERN HALF OF THE COUNTY. GUSTY WINDS TO 45 MPH AND 
SMALL HAIL MAY ACCOMPANY THESE STORMS OVER THE NEXT 30 MINUTES AS 
THEY EXIT THE COUNTY TO THE EAST.

LAT...LON 4482 7528 4459 7562 4438 7581 4421 7537
      4406 7505 4411 7456 4423 7457 4498 7473

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:40 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 13, 7:40 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
740 AM EDT FRI JUL 13 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING THROUGH THE NORTH
COUNTRY TODAY INTO THE EVENING HOURS...BRINGING THE CHANCE FOR
SHOWERS AND SOME THUNDERSTORMS. A RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA LATE TONIGHT INTO SATURDAY. A COLD FRONT WILL MOVE ACROSS
THE AREA LATE SATURDAY INTO SUNDAY BRINGING ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN WX FEATURE THRU TNGT WILL BE THE UPPER TROUGH OVER THE GREAT
LKS THAT WILL SWING THRU THE FA. AREA RADARS ALREADY SHOWING
SHOWERS...WITH SOME IMBEDDED TS...JUST SOUTH OF KTYX RADAR AT FT
DRUM. THESE WILL LIFT THRU THE CWA THIS MORNING. EXPECTING RW...WITH
SCT TRW TO CONTINUE TO DEVELOP DURING THE DAY AHEAD OF TROUGH. GD
PORTION OF CWA UNDER SL RISK FOR SOME PSSBL SEVERE TS. SOME
INSTAB...WITH CAPE ENHANCED DURING THE AFTERNOON HRS. LL JET OVER
AREA...CD POOL ALOFT AT 500MB(-15C TO -20 C AROUND MIDDAY)...ALONG
WITH WB TEMPS BLW 10KFT COULD ALLOW FOR SOME HAIL FORMATION...SO
WILL KEEP IN INHERITED ENHANCED WORDING FOR POSSBL WINDS/HAIL.
TROUGH LIFTS INTO QUEBEC TNGT...ALLOWING WK SFC RIDGE TO BUILD INTO
THE AREA.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
RIDGE BEGINS TO SHIFT EAST DURING THE DAY SATURDAY AS CD FRNT
APPORACHES THE ST LAW VALLEY DURING THE AFTNOON. THIS FRNT WILL BE
THE MAIN WX FEATURE DURING THE SHORT TERM. THIS FRNT WILL HAVE
BETTER CHANCE FOR SUSTAINED RW/TRW AS WIND FLOW MORE SSW THAN FRI
SYSTEM...ALONG W/ BETTER SFC ENHANCEMENT AS IT WORKS ALONG UPPER
TROUGH BASE. WIND FLOW WILL ALLOW MORE QPF TO ADVECT ALONG FRNT INTO
AREA. HAVE ADJUSTED POPS TO BETTER SHOW FROPA...WHICH TAPERS OFF BY
SUN NGT AS YET ANOTHER SFC RIDGE APPORACHES THE REGION. BEST CHANCE
FOR PRECIP SUN MORN/AFTNOON W/ FRNT OVER CENTRAL CWA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE EXTENDED ATTM. WK RIDGE OF HIGH PRESSURE
BUILDS OVER THE NORTH COUNTRY ON MONDAY AHEAD OF NEXT LOW PRESSURE
SYSTEM WORKING DOWN ALONG THE BACKSIDE OF LARGE UPPER LOW OVER
EASTERN/CENTRAL CANADA. LOW TRAVELS ACROSS THE GREAT LKS THEN OVER
CWA BY TUESDAY. SYSTEM FALLS APART INTO EARLY WED MORNING OVER THE
AREA AS UPPER LOW SWINGS THE SFC COMPONENT JUST NORTH OF THE FA.
LATEST RUNS DO CLR CWA ON WED/THURS WHERE CURRENT FORECAST KEEPS
RW/TRW IN. WILL HAVE TO SEE IF MDLS CONSISTENT IN NEXT RUN.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
THRU 12Z SAT...FIRST CLUSTER OF SHRA/TSRA ASSOC WITH DECENT S/W
ROUNDING TROF AXIS IN AREA OF MRGNL INSTABILITY WAS EXITING FA AT
12Z. DECENT LLVL LAPSE RATES AHD OF MID LVL TROF AND NXT APPRCHG
S/W WHICH WL MV ACRS FA LATE MRNG-ERLY AFTN WITH MORE SCT
-SHRA/-TSRA AND LCLZD MVFR AND PSBLY BRF IFR IN TSRA. THEREAFTER
(18-20Z)...DRIER AND COOLER AIR WL ALLOW FOR GRDL CLRG BUT STL
SOME INSTABILITY ALG CNDN BDR IN NY ARD KMSS FOR SLGT CHC -SHRA
THRU 03Z. THEREAFTER...LGT/VRBL WITH FEW-SCT SHLD ACCNT FOR LCLZD
FOG WITH MVFR-LIFR CONDS AT KSLK AND KMPV.

12Z SATURDAY THROUGH TUESDAY...LATEST MODEL PROGS SUGGEST MEAN
UPPER LVL TROUGHINESS SHOULD CONTINUE TO INFLUENCE REGIONAL WX
CONDS DURING MUCH OF THE PERIOD...W/DISTINCT AND FAIRLY SHARP SFC
TROUGH PASSGS DURING LATER SAT/SAT NT AND AGAIN BY MON NT INTO
TUE. THUS ON AND OFF CHC OF -SHRAS/THUNDER AGAIN APPEAR TO BE THE
RULE ALONG WITH SCT MVFR/IFR CONDS IN HEAVIER AND/OR MORE
PERSISTENT ACTIVITY. BEST CHC FOR VFR CONDS SHOULD OCCUR ON
SATURDAY AND AGAIN ON MONDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...SLW
Hazardous weather outlook, Jul 13, 3:11 AM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
311 AM EDT FRI JUL 13 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-140715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
311 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING
AND THEN AGAIN LATE THIS MORNING INTO THE AFTERNOON. SOME OF THESE
THUNDERSTORMS...ESPECIALLY LATE THIS MORNING AND AFTERNOON MAY
CONTAIN HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 13, 8:27 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
827 AM EDT FRI JUL 13 2007

NYZ026-029-087-131330-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...STAR LAKE...OGDENSBURG...
POTSDAM...GOUVERNEUR
827 AM EDT FRI JUL 13 2007

...SPECIAL WEATHER STATEMENT...

AT 825 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER
OF LOCALLY STRONG THUNDERSTORMS APPROACHING THE SOUTHWESTERN
PORTIONS OF SAINT LAWRENCE COUNTY FROM THE EASTERN END OF LAKE
ONTARIO. THE STORMS WERE PUSHING NORTHEAST AT 40 MPH...AND WILL
AFFECT AREAS FROM HAMMOND...TO GOUVERNEUR AND EDWARDS BETWEEN 9
AND 930 AM. THESE STORMS ARE PRODUCING FREQUENT DEADLY
LIGHTNING...HAIL...AND GUSTY WINDS TO 40 MPH. IF THREATENING
WEATHER APPROACHES...PLEASE SEEK SAFE SHELTER.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:44 PM EDTSevere Thunderstorm WarningBTVEssex61 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.